Background: Treatment of epilepsy with antiepileptic drugs (AED) is effective and remains the principal mode of management. A group of adverse effects and drug toxicity can develop immediately or later in the course of treatment. AEDs also have the potential of precipitating idiosyncratic adverse effects including serious cutaneous, hematological and hepatic events. Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare but severe cutaneous adverse reactions are related to or caused by a variety of medications including AEDs, they carry a high mortality and morbidity rate, accurate diagnosis and rapid treatment may improve the prognosis. Objective: To characterize the clinical features and methods of differentiating Stevens-Johnson syndrome from toxic epidermal necrolysis using a case study and to identify other factors that may contribute to this critical illness. Conclusion: Clinical knowledge of potential sever adverse reaction of AEDs is essential and may overcome treatment failure with major impact on health-related quality of life in people with epilepsy.
- Antiepileptic drugs (AED)
- Cranial radiation
- Stevens-Johnson syndrome (SJS)
- Toxic epidermal necrolysis (TEN)
ASJC Scopus subject areas
- Pharmaceutical Science